By: Cathy Mullooly
It is not uncommon to read an article about physical activity that advises you to eat a snack before you exercise. Sometimes the article also advises you to perform the exercise after a meal or to avoid activity while insulin is peaking.
Basically, these recommendations are made to help people avoid low blood-glucose levels brought on by physical activity. They are very easy to follow and offer a simple solution to the problem. But this advice is necessary only if you are at risk of having a low blood-glucose episode. Since it is often inconvenient for people to snack, the information in this article should help you determine what you need—or don’t need—to do about snacking.
The first thing to determine is whether or not you are at risk of going low. If you have diabetes, you control it using diet and exercise, using diabetes pills, using insulin or using a combination of diabetes pills and insulin. The risk of low blood glucose (hypoglycemia) varies, depending on which treatment strategy you follow.
Diet and Exercise
People who are using diet and exercise as their diabetes treatment plan usually are not at risk of having low blood-glucose problems when they engage in physical activity. Because lows are a direct side effect of certain diabetes medications, you aren’t risking the lows if you are not using the diabetes medications.
Unless you find yourself experiencing the symptoms of a low (see Table A), with a blood-glucose value of less than 70 mg/dl, you do not need to eat extra food for your activity sessions.
People using oral diabetes medications as part of their treatment plan need to determine whether lows are a side effect of the specific pill(s) being taken.
Check Table B to find your pill. If you are taking only a medication listed in the “Not at Risk” group, your pill does not cause hypoglycemia, and lows should not happen during physical activity. Again, unless you experience the symptoms of a low, with a blood-glucose value of less than 70 mg/dl, you do not need to eat extra food for your activity.
However, if you are taking any of the pills listed in the “At Risk” group in Table B—whether alone or with another diabetes pill—you need to pay attention to your blood-glucose response to exercise. If your test result at the end of exercise is less than 80 mg/dl, you may need to snack on some additional carbohydrates when you are active. You might also want to time your exercise to occur one to two hours after a meal to avoid having to eat an extra snack. If it’s inconvenient for you to exercise at this time, a small snack before your activity (see Table C) should do the trick.
Remember, unless your blood glucose is falling below 80 mg/dl, you are not running the risk of a low. Hypoglycemia is generally considered to be a blood-glucose reading of less than 70 mg/dl on a meter calibrated to give plasma-equivalent readings (similar to laboratory values). If your blood glucose remains at 80 mg/dl or above, the good news is that you do not have to add extra snacking for your activity. (However, if all of your daily blood-glucose levels are lower, you might need to have your dose of medication lowered!)
If you use insulin, you first need to know how your specific insulin regimen works, even if you are using it in combination with diabetes pills. If you are unsure, talk to your healthcare provider to determine the best time for you to be active based on your insulin regimen.
Because you might be taking multiple injections and might even be using two to three different types of insulin, your regimen could make it impossible to avoid being active during the time an insulin is peaking. Either the timing is inconvenient for you, or you almost always have an insulin peaking. In such cases, you might want to decrease your insulin dose before your activity. This takes planning and further discussion with your healthcare provider to get the plan right, but it may be a better strategy if you do not want to eat extra food every time you exercise.
Regardless, if you use insulin, snacking will sometimes be necessary: if you are unable to adjust your insulin in advance; if you start with a blood-glucose level that places you at risk of going low; or if you’re going to exercise for longer than usual. In these cases, a snack is your best option. Table C can give you some ideas of what you can choose. You should eat the snack before you begin your exercise and then continue nibbling throughout the activity if needed.
Because of the risk of lows when you are on insulin therapy, your blood glucose should be over 100 mg/dl at the end of your activity. Finishing with a blood glucose above this level should greatly reduce your risk of having a hypoglycemic reaction during—or after—your activity. If your reading is always below 100 mg/dl and you are having frequent lows, you need to discuss your insulin or snacking strategy with your healthcare provider.
Many people feel that snacking erases the impact of their exercise effort. This does make sense if you are using snacking only to treat a reaction rather than as part of your normal meal plan. It’s easy to eat 500 calories to bring your blood-glucose level up—even if you burned off only 200 calories! To add to the frustration, this usually leads to weight gain instead of weight loss. But if you plan ahead and develop a strategy to prevent hypoglycemia, you should encounter fewer problems with your blood-glucose levels when you are active.